Nausea and Breast Cancer Treatment: What You Can Do

Chemotherapy is the number one cause of nausea in breast cancer patients.

By , Caring.com senior editor
100% helpful
nausea_breast_cancer_chemo

What causes nausea in breast cancer patients?

The drugs used to destroy cancer cells are also toxic to healthy cells in the digestive tract. Chemo also causes chemicals to be released in the digestive tract that eventually stimulate the portion of the brain that controls vomiting and nausea.

Other causes of nausea during breast cancer treatment include radiation therapy and other medications. Sometimes the cancer itself will make the patient nauseated, and cancer-related fatigue can also cause nausea.

In addition, constipation -- a common side effect of breast cancer treatment -- can contribute to nausea by slowing down digestion so that food moves sluggishly through the body. To reduce constipation, it helps to take in ample dietary fiber and use laxatives if necessary.